New York, 2019

Damaging Winds in New York, June 30, 2019

June 30, 2019 · NWS BGM · 2 events in 1 county or zone

Two severe thunderstorms developed in Oneida County in Central New York during the early morning hours of the 30th. These storms developed in response to an upper level low over southern Quebec.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Two severe thunderstorms developed in Oneida County in Central New York during the early morning hours of the 30th. These storms developed in response to an upper level low over southern Quebec.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 3:15 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 30, 3:15 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
415 AM EDT Sun Jun 30 2019

.SYNOPSIS...
Scattered showers and isolated thunderstorms will occur today
as an upper level low drops southeast out of Canada. High
pressure will return on Monday with dry weather. It will turn warmer
and more humid mid to late week with a chance for showers and
thunderstorms during the daylight hours.

&&

.NEAR TERM /THROUGH MONDAY/...
An upper level low over southern Quebec early this morning will
drop southeast across northern New York State later this morning
to near Cape Cod by this evening. This system will bring cloudy
to mostly cloudy skies to the area along with scattered
showers. The showers will be most persistent from the western
Mohawk Valley to the western Catskills. Since this area will be
closest to the cold core aloft enough instability will be
present for an isolated thunderstorm. By mid/late afternoon the
activity will begin to diminish. Mainly dry conditions are
expected across the western Finger Lakes region and central
southern tier. Steep low level lapse rates this afternoon will
produce northwest winds gusting around 25 mph. Highs will only
reach the upper 60s to lower 70s with the valley areas of
northeast Pennsylvania in the mid 70s.

Tonight/Monday...Both ridging aloft and at the surface will make
for a dry period with mostly sunny skies on Monday. Clearing
skies and lght winds tonight will allow temperatures to drop
into the lower to middle 50s. Highs on Monday will range in the
mid 70s to around 80.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...

Our forecast area will be under a northwest flow regime for
this period, as an upper level ridge builds over the Southeast
and Ohio Valley. Several shortwave disturbances will ripple
through the NW flow; bringing better chances for showers and
thunderstorms. Latest guidance has slowed the first system down
by a few hours, and now looks to move through our area late
Monday night into Tuesday morning. There does not appear to much
instability over the region Monday night/ early Tuesday...so
went with showers in the forecast for now...but cannot
completely rule out an embedded thunderstorm. Later in the day
Tuesday and into Tuesday night the consensus of the guidance is
for mainly dry weather. Then, a warm front lifts through the
area during the day Wednesday bringing increasing instability
and humidity. This will bring a renewed chance for scattered
showers and thunderstorms Wednesday afternoon and evening;
especially for our western and central zones.

Temperatures through the short term period will be near to slightly
above average. Overnight lows will be in the upper 50s to lower 60s
and highs 80-85 Tuesday...then warming to 83-88 Wednesday. Dew
points are forecast to be mainly between 60-65 making it feel at
least somewhat humid. As mentioned above dew points and overall
humidity levels rise late in the day Wednesday as the warm front
moves through.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...

Flat upper level ridge gradually builds over the area Wednesday
night and Thursday as a weak Bermuda high develops off the East
Coast. This will put Central NY and Northeast PA under a return
southerly flow late week. Increasing temperatures and humidity levels
are expected Thursday, Friday and likely into Saturday. This
will also create increasing instability, and as weak shortwave
disturbances moves through the ridge will allow for scattered
showers and thunderstorms each afternoon and evening. Right now
have 40-50 chance PoPs for those showers/storms each day
Thursday, Friday and Saturday. Current guidance would indicate a
slightly higher chance for thunderstorms Friday and Saturday
(compared to Thursday) as a more pronounced shortwave moves
through. In fact, latest guidance indicates a cooler, Canadian
front moving through either late Saturday or Sunday. If this
front does indeed make it through our area things should dry
out, with lower temperatures and humidity levels by next Sunday.

Another main story for this timeframe will be the warm summer
temperatures. We're forecasting temperatures to be between 5 to
10 degrees above the seasonal average Thursday through Saturday.
Look for highs in the mid to upper 80s each day (with a few
warmer valley locations around 90). Overnight lows will stay
muggy, only dipping into the mid to upper 60s. Peak daytime heat
indices are forecast to be 88-95 each afternoon. As mentioned
above, likely cooling off a bit by next Sunday; with highs back
into the upper 70s and lower 80s.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
An upper level low will drop into northern New York State this
morning reaching the Cape Cod area by this evening. This system
will bring MVFR ceilings to KRME/KSYR/KITH/KBGM from around 12Z
to early afternoon along with light showers to KRME/KSYR. By
afternoon ceilings will lift to low VFR with just scattered
clouds this evening. At KELM/KAVP ceilings around 4K feet will
develop by mid morning then scatter out this evening.

Winds becoming northwest this morning at 10-15 knots with gusts
20-25 knots.

Outlook...

Monday... VFR.

Monday night and Tuesday...mainly VFR but possible restrictions
in scattered showers and maybe a thunderstorm.

Tuesday night and Wednesday...VFR.

Thursday...mainly VFR but possible restrictions
in scattered showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...RRM
Hazardous weather outlook, Jun 30, 2:10 AM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
310 AM EDT Sun Jun 30 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-010715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
310 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Ft Drum radar (KTYX), 67 km away, was scanning. The volume nearest the first event began at 09:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
June 30, 4:38 AM EST
Where
Oneida County, 0.5 mi W of Barnveld
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.270, -75.190

Strong thunderstorm winds brought down several trees.

Thunderstorm Wind, Oneida

When
June 30, 5:53 AM EST
Where
Oneida County, 1.01 mi E of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.100, -75.230

Strong thunderstorm winds brought down multiple power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838390, 838391.